Alert archive / Iowa / Flash Flood Warnings in 2005

Flash Flood Warning 5, NWS Des Moines, IA

May 8, 2005Crawford County, Iowa

NWS Des Moines, IA issued this flash flood warning at May 8, 2005, 5:41 PM CDT for Crawford County, Iowa. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2005, 5:41 PM CDT (22:41 UTC)
Expired
May 8, 2005, 9:45 PM CDT
In force
4 hr
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Crawford County, IA

The radar

The Omaha radar (KOAX), 119 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2005-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2005-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
446 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDMX 082241
FFWDMX
IAC047-090245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
541M CDT SUN MAY 8 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CRAWFORD COUNTY IN WEST CENTRAL IOWA.

* UNTIL 945 PM CDT.

* AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.   
DOPPLER RADAR ESTIMATED UP TO 4 INCHES OF RAINFALL HAS FALLEN ACROSS 
EASTERN AND CENTRAL CRAWFORD COUNTY.  

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...DENISON...MANILLA...ARION...ASPINWALL...BUCK GROVE...
  CHARTER OAK...DELOIT...DENISON MUNICIPAL AIRPORT...DOW CITY...
  KIRON...RICKETTS AND SCHLESWIG.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 4220 9514 4187 9514 4187 9565 4220 9565

$$

BAKER
3 follow-up statements
000 
WGUS73 KDMX 090014
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
714 PM CDT SUN MAY 8 2005

IAC047-090245-
CRAWFORD IA-
714 PM CDT SUN MAY 8 2005

...FLASH FLOOD WARNING CONTINUES FOR CRAWFORD COUNTY UNTIL 945 PM
CDT...

RADAR ESTIMATES OF OVER 5 INCHES OF RAIN OVER PARTS OF MANY AREAS OF 
CRAWFORD COUNTY...AND FLASH FLOODING OF URBAN AND LOW AREAS IS 
LIKELY.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN DES MOINES.

$$

BAKER
000 
WGUS73 KDMX 090055
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
754 PM CDT SUN MAY 8 2005

IAC047-090245-
CRAWFORD IA-
754 PM CDT SUN MAY 8 2005

...FLASH FLOOD WARNING CONTINUES FOR CRAWFORD COUNTY UNTIL 945 PM
CDT...

RIVERS IN CRAWFORD COUNTY HAVE RISEN. STREET FLOODING HAS ENDED FOR 
THE TIME BEING. HOWEVER...ANOTHER ROUND OF THUNDERSTORMS IS ENTERING 
SOUTHWEST CRAWFORD COUNTY. 

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN DES MOINES. 

$$

FILLBACH
000 
WGUS73 KDMX 090231
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
931 PM CDT SUN MAY 8 2005

IAC047-090241-
CRAWFORD IA-
931 PM CDT SUN MAY 8 2005

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CRAWFORD COUNTY HAS
BEEN CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

$$

FILLBACH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at May 8, 2:38 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, May 8, 2:38 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
238 PM CDT SUN MAY 8 2005

.DISCUSSION...
COMPLEX SCENARIO CURRENTLY ONGOING ACROSS IOWA AS THE AREA IS BEING
AFFECTED BY TWO SEPARATE SYSTEMS. MAIN UPPER LEVEL LOW AND SHORT
WAVE ENERGY IS CURRENTLY ACROSS CNTRL SOUTH DAKOTA. ANOTHER
DEVELOPING SHORT WAVE IS CURRENTLY RACING NORTH/NORTHEAST OUT OF
OKLAHOMA AND SW MISSOURI. MULTICELLULAR CONVECTION IS LIFTING
QUICKLY NORTH AND WILL BE INTO SOUTH CENTRAL IOWA SOON.
MESO-ANALYSIS SHOWS UNCAPPED 100 MB MIXED LAYER CAPES OF 1500 J/KG
ACROSS FAR SOUTHWEST IA. VERY STEEP LAPSE RATES ALSO LIFTING INTO
SOUTHWEST IA. DRYLINE NOW EXTENDING INTO ERN NEBRASKA AND IS MAKING
SLOW PROGRESS EASTWARD.

CONVECTION MOVING NORTH OUT OF MISSOURI IS NOT EXPECTED TO BE
SEVERE AND WILL MOVE INTO THE CENTRAL AND EASTERN PORTIONS OF THE
FORECAST AREA. CONVECTION IS ANTICIPATED TO DEVELOP OVER EASTERN
NEBRASKA AND KANSAS. CURRENT STORM MOTIONS TO THE NORTH WOULD KEEP
MUCH OF THE SEVERE CHANCES ACROSS THE FAR WEST OF THE WARNING AREA
FRONT MOVES THROUGH ON MONDAY...HOWEVER INSTABILITY WITH THE SYSTEM
WILL BE DIMINISHED WITH EXPECTED CLOUD DEBRIS AND GRADUALLY
WEAKENING LAPSE RATES. A BREAK IS EXPECTED TUESDAY. THEN EXTREMELY
STRONG THETA-E ADVECTION IS ANTICIPATED TO COMMENCE TUESDAY EVENING
AND OVERNIGHT. A LOW LEVEL JET OF 50 TO 55 KTS POINTING INTO THE
REGION WILL FEED AN ABUNDANCE OF MOISTURE OVER IOWA. A SEVERE THREAT
OF LARGE HAIL AND VERY HEAVY RAINFALL IS POSSIBLE. WEDNESDAY THROUGH
FRIDAY...UNCERTAINTIES REMAIN ABOUT FRONTAL LOCATION AS A WARM FRONT
IS EXPECTED TO MEANDER ACROSS IOWA AND NORTHERN MO THROUGH MUCH OF
THIS PERIOD. SEVERE CHANCES STILL APPEAR BEST FOR TUESDAY NIGHT AND
WEDNESDAY EVENING. THE GULF OF MEXICO WILL BE OPEN FOR BUSINESS
THROUGHOUT THE PERIOD AS WELL WITH MULTIPLE ROUNDS OF STORM
COMPLEXES POSSIBLE EACH NIGHT ALONG A VERY TIGHT AND STRONG
BAROCLINIC ZONE. AT THIS TIME...FAVOR A FARTHER SOUTH FRONTAL
POSITION THAN THE GFS IS FAVORING AS EXPECT CONVECTION WILL HELP
DRIVE FRONT FARTHER SOUTH DURING PERIOD. MAIN AFFECT WILL BE
TEMPERATURES. THE SYSTEM WILL PUSH SOUTH ON SATURDAY AND SUNDAY AND
BRING AN END TO THE WET PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DONAVON
Hazardous weather outlook, May 8, 3:18 PM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
318 PM CDT SUN MAY 8 2005

IAZ004-015-023-033-034-044-045-057-070-092030-
EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-AUDUBON-
CASS-
318 PM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA
AND WEST CENTRAL IOWA...NORTHWEST OF AN ALGONA TO DENISON LINE.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO CONTINUE WELL THROUGH THE EVENING
INTO TONIGHT. SOME STORMS MAY BECOME SEVERE WITH HAIL UP TO TWO
INCHES IN DIAMETER THE PRIMARY THREAT. THERE IS A POSSIBILITY OF
WIND GUSTS OF 60 MPH OR MORE AS WELL. THE WINDOW OF GREATEST
THREAT IS THROUGH 11 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY
AFTERNOON...HOWEVER NO SEVERE WEATHER IS EXPECTED. SEVERAL ROUNDS
OF THUNDERSTORMS WILL BE LIKELY TUESDAY NIGHT INTO THURSDAY. HEAVY
RAINFALL AND SEVERE WEATHER WILL BE POSSIBLE WITH THE BEST CHANCE
BEING TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH 11 PM THIS
EVENING...LATE TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON INTO
WEDNESDAY NIGHT.

IAZ005>007-016-017-024>026-035>037-046>048-058>060-071>073-
081>083-092>094-092030-
KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT-
FRANKLIN-WEBSTER-HAMILTON-HARDIN-GREENE-BOONE-STORY-GUTHRIE-
DALLAS-POLK-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-
RINGGOLD-DECATUR-
318 PM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...SOUTHEAST OF AN ALGONA TO DENISON LINE...AND NORTHWEST OF A
MASON CITY TO BEDFORD LINE.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. THERE IS A CHANCE
FOR A FEW SEVERE STORMS THAT WILL PRODUCE LARGER THAN QUARTER SIZE
HAIL AND WIND GUSTS OF 55 TO 60 MPH THROUGH MIDNIGHT WITH THE MAIN
THREAT DURING THE EARLY EVENING...AND AFTER 10 PM UNTIL MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY
AFTERNOON...HOWEVER NO SEVERE WEATHER IS EXPECTED. SEVERAL ROUNDS
OF THUNDERSTORMS WILL BE LIKELY TUESDAY NIGHT INTO THURSDAY. HEAVY
RAINFALL AND SEVERE WEATHER WILL BE POSSIBLE WITH THE BEST CHANCE
BEING TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH MIDNIGHT
TONIGHT...LATE TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON INTO
WEDNESDAY NIGHT.

IAZ027-028-038-039-049-050-061-062-074-075-084>086-095>097-092030-
BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-
MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
318 PM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...
SOUTH CENTRAL IOWA...SOUTHEAST IOWA...GENERALLY SOUTHEAST OF A
MASON CITY TO BEDFORD LINE.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED EARLY THIS EVENING...THEN
AGAIN AFTER MIDNIGHT. THE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AFTERNOON.
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS. SEVERAL ROUNDS
OF THUNDERSTORMS WILL BE LIKELY TUESDAY NIGHT INTO THURSDAY. HEAVY
RAINFALL AND SEVERE WEATHER WILL BE POSSIBLE WITH THE BEST CHANCE
BEING TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE MONDAY AFTERNOON AND
EVENING...LATE TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON INTO
WEDNESDAY NIGHT.

In the hours before

Local storm report, May 8, 5:24 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
524 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             RINGSTED                43.30N 94.51W
05/08/2005  1.50 INCH        EMMET              IA   MESONET

&&
Local storm report, May 8, 5:25 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
525 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     NON-TSTM WND GST WILLIAMS                42.49N 93.54W
05/08/2005  58 MPH           HAMILTON           IA   MESONET

&&
Local storm report, May 8, 5:30 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
530 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     NON-TSTM WND GST SULLY                   41.58N 92.85W
05/08/2005  61 MPH           JASPER             IA   MESONET

&&
Local storm report, May 8, 5:35 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
535 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             RINGSTED                43.30N 94.51W
05/08/2005  0.88 INCH        EMMET              IA   EMERGENCY MNGR

&&
Local storm report, May 8, 5:38 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
538 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             ARMSTRONG               43.39N 94.48W
05/08/2005  0.88 INCH        EMMET              IA   EMERGENCY MNGR

&&
Local storm report, May 8, 5:40 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
540 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     NON-TSTM WND GST HUXLEY                  41.90N 93.60W
05/08/2005  55 MPH           STORY              IA   TRAINED SPOTTER

            TWO FOOT DIAMETER TREE BLOWN DOWN ON HOUSE.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:10 PM CDTSevere Thunderstorm WarningDMXCrawford22 min
May 8, 3:37 PM CDTSevere Thunderstorm WarningDMXSac26 min
May 8, 4:04 PM CDTSevere Thunderstorm WarningDMXCrawford41 min
May 8, 4:15 PM CDTSevere Thunderstorm WarningDMXSac45 min
May 8, 4:19 PM CDTSevere Thunderstorm WarningDMXPocahontas56 min
May 8, 4:43 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford36 min
May 8, 4:48 PM CDTSevere Thunderstorm WarningDMXCalhoun27 min
May 8, 4:56 PM CDTSevere Thunderstorm WarningDMXPalo Alto52 min
May 8, 4:59 PM CDTSevere Thunderstorm WarningDMXSac50 min
May 8, 5:01 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth44 min
May 8, 5:08 PM CDTSevere Thunderstorm WarningDMXCalhoun52 min
May 8, 5:16 PM CDTSevere Thunderstorm WarningDMXPocahontas44 min
May 8, 5:26 PM CDTSevere Thunderstorm WarningDMXKossuth53 min
May 8, 5:34 PM CDTFlash Flood WarningDMXPocahontas4 hr
May 8, 5:40 PM CDTSevere Thunderstorm WarningDMXHumboldt50 min
May 8, 5:45 PM CDTSevere Thunderstorm WarningDMXKossuth45 min
May 8, 5:53 PM CDTSevere Thunderstorm WarningDMXHancock, Wright63 min
May 8, 6:00 PM CDTFlash Flood WarningDMXKossuth4 hr
May 8, 6:01 PM CDTSevere Thunderstorm WarningDMXWebster44 min
May 8, 6:22 PM CDTSevere Thunderstorm WarningDMXWinnebago40 min

Nearby

Flash Flood Warnings in Iowa, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.